MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH SPINDLE FOR EVOLUTION; MISC ORTHO SURGICAL INSTR

OBERDORF SYNTHES PRODUKTIONS GMBH SPINDLE FOR EVOLUTION; MISC ORTHO SURGICAL INSTR
Catalog Number 03.825.002
Medical Device Problem Codes Break (1069); Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Reporter is a synthes employee.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Without a lot number the device history records review could not be completed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from the (b)(6) reports an event as follows: it was reported that on an unknown date on and on an unknown procedure two (2) spindle for evolution were faulty when being used.The spindle for evolution could not disconnect the trial from the inserter as the knob disconnected from the spindle itself each time.It is unknown if there were any surgical delay or adverse event to the patient.Concomitant devices: synfix evolution trial spacer (part: 03.835.263, lot: l543726, quantity: 1); synfix evolution trial implant holder (part: 03.835.100, lot: h326553, quantity: 2); synfix evolution probe implant (part: 03.835.364, lot: l479565, quantity: 1).This report is for a spindle for evolution.This is report 2 of 2 for (b)(4).
 
Event or Problem Description
Further it was reported that the procedure was completed successfully, however, there was a five (5) minutes of surgical delay.There was no other medical intervention required.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.A product investigation was conducted.The returned spindle for evolution (03.825.002) is an instrument routinely used in the syncage evolution system.The spindle is designed to mate with the syncage evolution (03.815.001) and synfix evolution holders (03.835.100).Visual inspection: visual inspection at customer quality (cq), identified the spindle rod was received in assembled condition with the trail implant and implant holder assembly.Also, cracked weld around the entire circumference of the spindle knob was identified.The spindle knob was able to be completely threaded out because of the crack at knob and spindle shaft intersection.With poor support due to the cracked portions the device was not able to be disassembled.Furthermore, the proximal surface of the knob shows visible signs of impaction consistent with normal use.Received condition agree with the complaint condition and therefore the complaint condition was confirmed.Dimensional inspection: since the complaint condition involved a cracked weld, a relevant dimensional check could not be performed.Document specification: with the stuck condition observed at the assembly level, lot number etch of the device could not be determined and therefore dhr review including the material review was not possible.With unknown lot number current revision of the device was reviewed and no design issue were identified.Relevant spindle assembly drawings were reviewed during this investigation.Previous investigations on the broken weld complaint condition determined that the weld was not strong enough to withstand the applied impaction load from normal use.A corrective and preventative action (capa) assessment was previously performed for the complaint condition and as a result design change order (dco) updated the spindle drawing to change weld specification from lbw 0.2 to gtaw 0.45 with filler to enhance durability.No root cause could be determined.However, the associated technique guides state that controlled light malleting may be required during trial spacer insertion.Therefore, it is possible that any unintended excess forces could have caused this cracked weld followed by stuck assembly condition.Additionally, with the unknown lot number, it is possible that the device was manufactured prior to dco changes which could have also led to the less than ideal spindle weld durability leading to complaint condition.During the investigation no unidentified product design issues or manufacturing discrepancies were observed that may have contributed to the complaint condition.Also, necessary actions required to improve the durability of weld has been already addressed per dco.Therefore, based on the investigation findings, it has been determined that no further corrective and/or preventative action is proposed device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SPINDLE FOR EVOLUTION
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8064551
Report Number8030965-2018-58135
Device Sequence Number16622342
Product Code LXH
UDI-Device Identifier07611819542303
UDI-Public(01)07611819542303
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.825.002
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2018
Initial Date Received by Manufacturer 11/07/2018
Supplement Date Received by Manufacturer11/14/2018
12/13/2018
Initial Report FDA Received Date11/13/2018
Supplement Report FDA Received Date11/27/2018
01/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1